While statins were found to increase aggression in women, they may lower it in men.
Lead study author Dr. Beatrice A. Golomb, professor of medicine at the University of California-San Diego School of Medicine, and colleagues publish their findings in the journal PLOS ONE.
In April, for example, Medical News Today reported on a study associating statin use with increased risk of type 2 diabetes.
According to Dr. Golomb, previous studies have associated low cholesterol levels with greater risk of violent actions and death from violence. What is more, she notes there have been reports of people prescribed statins experiencing irritability and aggression.
"Yet in contrast to pre-statin lipid-lowering approaches, clinical trials and meta-analyses of statin use (in which most study participants were male) had not shown an overall tendency toward increased violent death," she notes.
As such, Dr. Golomb and colleagues set out to gain a better understanding of whether there is an association between statin use and aggression.
Findings show 'statins do not affect all people equally'
To reach their findings, the team randomized more than 1,000 men and postmenopausal women to receive either statin therapy - with simvastatin or pravastatin - or a placebo for 6 months.
The study was double-blind, meaning both the researchers and study participants did not know which subjects were receiving statins and which were taking the placebo.
The researchers measured aggression levels among participants by assessing the frequency of aggressive acts toward themselves, objects and other people in the week prior to treatment and during treatment.
The team also measured testosterone levels and sleep quality among participants - factors that are known to affect aggression and which can be affected by statins - and men and women were assessed separately, allowing the researchers to account for gender differences.
Compared with women who received the placebo, women who were treated with statins experienced an increase in aggression - particularly women aged 45 and older and those who had lower aggression levels at study baseline.
In men, however, the researchers identified no overall increase in aggression among those who were treated with statins compared with those who received the placebo. In fact, they found an overall reduction in aggression for statin-treated men - particularly among younger men who had higher aggression levels at baseline.
The team notes that three men who took statins experienced significant increases in aggression, but when these men were included in the analysis, no overall aggression increase was found.
Commenting on the findings, Dr. Golomb says:
"The data reprise the finding that statins don't affect all people equally - effects differ in men versus women and younger versus older. Female sex and older age have predicted less favorable effects of statins on a number of other outcomes as well, including survival."
Statins led to testosterone changes, sleep problems that may have influenced aggression
The study results also revealed that participants treated with statins experienced changes in testosterone levels and experienced sleep problems, which may have impacted aggression levels.
Simvastatin, for example, was found to cause a drop in testosterone levels, which was associated with a reduction in aggression. However, the statin also led to sleep problems, which was linked to an increase in aggression.
"The sleep finding also helped account for the outliers: the two men with the biggest aggression increases were both on simvastatin, and both had developed 'much worse' sleep problems on the statin," notes Dr. Golomb.
Dr. Golomb says there may be other mechanisms by which statins affect aggression. Oxidative stress and cell energy may play a part, for example.
While further studies are warranted to gain a better understanding of how statins may influence aggression, the team says this study helps clarify inconsistencies within previous research.
Earlier this month, MNT reported on a study linking statin use with acute memory loss, though the researchers say this may not be down to the drugs themselves. Instead, they attribute it to increased detection of the condition as a result of more frequent doctor visits.